Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 99, NWS Bismarck, ND

July 2, 2009Adams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2009, 1:26 PM MDT for Adams County, North Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2009, 1:26 PM MDT (19:26 UTC)
Expired
Jul 2, 2009, 2:18 PM MDT
In force
52 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Adams County, ND

The radar

The Bismarck radar (KBIS), 146 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 021926
SVRBIS
NDC001-022030-
/O.NEW.KBIS.SV.W.0099.090702T1926Z-090702T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
126 PM MDT THU JUL 2 2009

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 230 PM MDT

* AT 126 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTH OF HAYNES...OR 17 MILES NORTHWEST OF LEMMON...AND MOVING   
SOUTHEAST AT 10 TO 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAYNES AROUND 150 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4594 10255 4608 10258 4616 10245 4617 10216
      4595 10200 4594 10201
TIME...MOT...LOC 1926Z 322DEG 11KT 4607 10246

$$

BIRK
3 follow-up statements
000 
WWUS53 KBIS 021942
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
242 PM CDT THU JUL 2 2009

NDC001-022030-
/O.CON.KBIS.SV.W.0099.000000T0000Z-090702T2030Z/
ADAMS ND-
142 PM MDT THU JUL 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTHEASTERN ADAMS COUNTY...

AT 140 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR HAYNES...OR 12 MILES WEST OF LEMMON...MOVING SOUTHEAST AT 15 TO 
20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  SOUTHEASTERN ADAMS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4594 10255 4605 10248 4614 10224 4595 10205
TIME...MOT...LOC 1942Z 323DEG 16KT 4599 10239

$$

BIRK
000 
WWUS53 KBIS 022001
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
301 PM CDT THU JUL 2 2009

NDC001-022030-
/O.CON.KBIS.SV.W.0099.000000T0000Z-090702T2030Z/
ADAMS ND-
201 PM MDT THU JUL 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTHERN ADAMS COUNTY...

AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
OVER SOUTHERN ADAMS COUNTY...OR 6 MILES WEST OF LEMMON...MOVING 
SOUTHEAST AT 15 TO 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OFEXTREME SOUTHEASTERN ADAMS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4606 10224 4595 10214 4594 10253 4594 10255
TIME...MOT...LOC 2001Z 306DEG 16KT 4595 10228

$$

BIRK
000 
WWUS53 KBIS 022018
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
318 PM CDT THU JUL 2 2009

NDC001-022028-
/O.CAN.KBIS.SV.W.0099.000000T0000Z-090702T2030Z/
ADAMS ND-
218 PM MDT THU JUL 2 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ADAMS COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND 
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED 
ROADWAY.

&&

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4606 10224 4595 10214 4594 10253 4594 10255
TIME...MOT...LOC 2018Z 306DEG 16KT 4591 10219

$$

BIRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:04 AM MDT, 11 hours 22 minutes earlier.

Area forecast discussion, Jul 2, 2:04 AM MDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
304 AM CDT THU JUL 2 2009

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
CURRENT MINOT RADAR INDICATES AN AREA OF THUNDERSTORMS NORTH OF
THE BORDER MOVING EAST. THE THUNDERSTORMS SHOULD REMAIN NORTH OF
THE FORECAST AREA. THE NAM12 FORECAST REFLECTIVITY HAS A SIMILAR
TREND AND INDICATES THAT THE THUNDERSTORMS SHOULD DISSIPATE AS
THEY MOVE EAST. THE FLOW ALOFT IS TRENDING ZONAL WITH A SERIES OF
WEAK SHORT WAVES MOVING THROUGH THE FLOW WHICH ARE HARD TO TREND.
IT APPEARS THAT THE THUNDERSTORMS IN CANADA HAVE FORMED ON THE
NOSE OF THE THETA E RIDGE AHEAD OF A SHORT WAVE. WATER VAPOR
INDICATES A SECOND WAVE BACK OVER THE ROCKIES WHICH WILL LIKELY
INFLUENCE THE AREA IN THE AFTERNOON SO WILL PUT A SLIGHT CHANCE OF
TSTMS IN CENTRAL ND IN THE LATE AFTERNOON AND EVENING AND WILL
KEEP A SLIGHT CHANCE OF TSTMS IN THE FORECAST FRIDAY AND SATURDAY.
TEMPERATURES SHOULD CONTINUE TO BE IN THE NORMAL RANGE THROUGH THE
PERIOD.

.LONG TERM...SUNDAY THROUGH THURSDAY...
AT BEGINNING OF EXTENDED GRIDS ZONAL TO WEST NORTHWEST FLOW OVER
NORTHERN PLAINS AS PERSISTENT CENTRAL CONUS RIDGE REMAINS OVER
ROCKIES. RIDGE SHIFTS SLOWLY EAST WITH TIME REACHING NORTHERN PLAINS
EARLY WEDNESDAY. SURFACE LOW DEVELOPING IN RESPONSE IN LEE OF
NORTHERN ROCKIES MOVES TO DAKOTAS BY NEW DAY EIGHT. LEFT DAY EIGHT
DRY BUT INTRODUCED 10 POPS IN WEST AND SOUTH CENTRAL IN PREPARATION
FOR INCREASING POPS IF FURTHER MODEL SOLUTIONS VERIFY ALONG THIS
LINE. MAIN LOW WILL BE NORTH OF CANADIAN BORDER WITH COLD FRONT FROM
NORTH OF MANITOBA LAKES SOUTHWEST THROUGH CENTRAL MONTANA AND GULF
MOISTURE STREAMING NORTH FOR LIKELY OUTBREAK OF SEVERE CONVECTION
WHEN THIS EVENT OCCURS.

 &&

.AVIATION...ISSUE TONIGHT ARE EARLY MORNING BR AND TIMING CONVECTION
ESP WESTERN TAF SITES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW/HW
Hazardous weather outlook, Jul 2, 3:19 AM MDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
419 AM CDT THU JUL 2 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-030930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
419 AM CDT THU JUL 2 2009 /319 AM MDT THU JUL 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OFF AND ON FRIDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:17 AM MDTSevere Thunderstorm WarningBISBottineau58 min
Jul 2, 4:24 PM MDTSevere Thunderstorm WarningBISMcIntosh36 min
Jul 2, 5:41 PM MDTAreal Flood AdvisoryBISEmmons, Sioux5 hr
Jul 2, 5:50 PM MDTAreal Flood AdvisoryBISEmmons5 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.